Hail, Olmsted
- When
- June 21, 1:29 AM CST
- Where
- Olmsted County, 1.47 mi SSW of Rochester
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 44.010, -92.480
A cold front triggered scattered severe thunderstorms during the early morning of June 21. Law enforcement officials and the public reported hail up to the size of quarters.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
A cold front triggered scattered severe thunderstorms during the early morning of June 21. Law enforcement officials and the public reported hail up to the size of quarters.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 20, 7:00 PM CST, 6 hours 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 800 PM CDT WED JUN 20 2007 .UPDATED... SPC MESOANALYSIS STILL SHOWS A BAND OF HIGHER INSTABILITY 1000-1500 J/KG SURFACE BASED CAPES ACROSS NORTHERN INTO CENTRAL WISCONSIN WITH 40 TO 45 KNOTS EFFECTIVE SHEAR. WOULD EXPECT INSTABILITY TO WANE OVER THE NEXT SEVERAL HOURS AND IN FACT RADAR TRENDS HAVE BEEN ON THE SLOW DECREASE. AFTER COORDINATION WITH SPC...GRB...MPX HAVE DECIDED TO EXTEND SEVERE THUNDERSTORM WATCH 428 UNTIL 10 PM. STILL EXPECT SOME SEVERE OVER THE NEXT SEVERAL HOURS WITH THE MAIN THREAT BEING HAIL. UPDATED PRODUCTS HAVE BEEN SENT. .PREV DISCUSSION... .SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT FORECAST CONCERNS FOCUS ON THE PCPN CHANCES FOR TONIGHT INTO THE WEEKEND. A 500 MB SHORTWAVE TROUGH WILL SLIDE ACROSS THE NORTHERN GREAT LAKES TONIGHT...MOVING INTO THE NEW ENGLAND STATES ON THU. THE ACCOMPANYING SFC COLD FRONT WILL SINK SOUTHWARD ACROSS THE REGION...LAYING UP FROM SOUTHERN MN INTO NORTHERN ILL AS IT BECOMES PARALLEL TO THE UPPER LEVEL FLOW. WHERE THIS FRONT RESTS IS PARAMOUNT...AS IT WILL BE A FOCUS FOR PCPN CHANCES OVER THE NEXT FEW DAYS. IN THE NEAR TERM...CU FIELD CONTINUES TO DEVELOP ALONG THE SFC BOUNDARY THIS AFTERNOON...WITH SCATTERED SHOWERS AND STORMS ALREADY OVER NORTHERN WI/UP OF MICH. STORM DEVELOPMENT SHOULD CONTINUE ALONG THE BOUNDARY TO THE WEST OF THE CURRENT ACTIVITY...GRADUALLY SINKING SOUTH ACROSS SOUTHERN MN AND CENTRAL WI THIS EVENING. THERE WILL BE THE POTENTIAL FOR SOME SEVERE WEATHER THIS EVENING. SEE THE LATEST HWOARX FOR MORE INFORMATION ON THIS. FOR THU A 500 MB SHORTWAVE WILL MOVE ACROSS THE NORTHERN PLAINS...DROPPING DOWN ACROSS THE UPPER MISSISSIPPI RIVER VALLEY THAT AFTERNOON/EVENING. MOISTURE WILL CONTINUE TO RIDE UP AND OVER THAT NEARLY STATIONARY SFC FRONT...WITH MLCAPE/S ALONG AND NORTH OF THE FRONT OF 2500-3000 J/KG. SHEAR VALUES OF 20-30 KTS IN THE 0-3 KM LAYER...AND NEAR 40 KTS IN THE 0-6 KM LAYER...ARE EXPECTED. THIS SHOULD LEAD TO FURTHER STORM INITIATION IN THE AFTERNOON AND EVENING...ALTHOUGH THERE MAY VERY WELL BE LINGERING PRECIPITATION FROM OVERNIGHT CONVECTION FOR THU MORNING. THERE WILL BE A SEVERE POTENTIAL TOO...MORE ALONG AND SOUTH OF THE FRONT. OVERNIGHT...THE INFLUENCE OF THE LOW LEVEL JET AND 850 MB MOISTURE TRANSPORT SHOULD LEAD TO FURTHER BLOSSOMING OF SHOWERS/STORMS ACROSS PARTS OF THE REGION...ALTHOUGH WHERE THIS IS EXACTLY IS IN QUESTION. THE GFS WOULD PLACE A POTENTIAL MCS OVER EASTERN IOWA...WHILE THE NAM WOULD SHIFT THE BETTER CHANCES NORTHEAST INTO SOUTHERN WI/NORTHERN ILL. THE 09Z SREF FAVORS THE GFS. WILL LEAN TOWARD THE GFS FOR NOW...BUT CONFIDENCE ISN/T PARTICULARLY HIGH. WITH THE GOOD MOISTURE RETURN...PW/S APPROACHING 2 INCHES IN SOME LOCALES...AND TRAINING STORMS WITH THE MCS...SOME HEAVIER RAIN WOULD BE POSSIBLE. AGAIN THOUGH...WHERE THIS DEVELOPMENT OCCURS IS STILL UNCERTAIN. THE FRONT WILL SAG SLOWLY SOUTH ON FRIDAY/FRI NIGHT...PLACING THE FOCUS FOR PCPN CHANCES ACROSS IOWA AND NORTHERN ILL. AGAIN THOUGH...DIFFERENCES WITH THE MODELS WITH RESPECT TO WHERE THIS FRONT WILL LIE...WITH THE NAM FARTHER NORTH...BRINGING THE SOUTHERN 1/2 OF THE FORECAST AREA UNDER THE RAIN THREAT. THE 09Z SREF CONTINUES TO SUPPORT THE GFS THOUGH...AND WILL KEEP SIDING TOWARD IT. STILL...WITH SOME UNCERTAINTY...WILL KEEP PCPN CHANCES...MOSTLY ACROSS THE SOUTHERN 1/2. HEFTY PW/S NEAR 2 INCHES WILL CONTINUE...AND SO WILL THE POTENTIAL FOR SOME HEAVY RAINS. IN ADDITION...INSTABILITY AND WIND SHEAR AROUND AND SOUTH OF THE FRONT WOULD SUPPORT THE POTENTIAL FOR SEVERE WEATHER. FOR SAT...NOT MUCH MOVEMENT EITHER WAY WITH THE FRONT...SO PERSISTENT CHANCES ALONG THE FRONT AND TO THE SOUTH. ALL IN ALL...SOME WET AND STORMY WEATHER LOOKS ON TAP FOR PORTIONS OF THE REGION...WITH AGAIN...THE FRONT SERVING AS THE FOCUS FOR THE BEST CHANCES. THERE IS SOME UNCERTAINTY WITH WHERE THIS FRONT WILL LAY UP...AND HOW FAR SOUTH IT WILL SAG. BEST PCPN CHANCES LOCALLY FOR THU-FRI WILL BE ACROSS THE SOUTHERN 1/2...ALTHOUGH THESE CHANCES COULD SHIFT EVEN FARTHER SOUTH IF THE GFS/SREF SOLUTIONS COME TO PASS. WHERE THE PRECIPITATION SETS UP...THERE IS POTENTIAL FOR SOME HEAVY RAINS...ALONG WITH SOME SEVERE WEATHER. .LONG TERM...SUNDAY THROUGH WEDNESDAY THE TREND IN THE EXTENDED IS TO CONTINUE TO BUILD THE 500 MB RIDGE ACROSS THE REGION...WITH A SHORTWAVE TROUGH WORKING ACROSS THE TOP OF THE RIDGE TUES NIGHT/WED. AT THE SFC...THE RIDGE WILL KEEP A COLD FRONT ASSOCIATED WITH THE 500 MB SHORTWAVE AT BAY FOR A FEW DAYS...WITH A WARM FRONT ACROSS NORTHERN PORTIONS OF MN/WI. WARM AND HUMID DAYS FOR SUN/MON/TUE LOOK ON TAP. BOTH THE ECMWF AND GFS WANT TO PUSH THIS FRONT INTO THE REGION TUES NIGHT/WED...WHICH WOULD BRING THE THREAT FOR SHOWERS/STORMS. ON A SIMILAR SET UP LAST WEEK...THE RIDGE HUNG ON LONGER THAN THE MODELS FIRST INDICATED...AND THE MODELS ARE TRENDING SLOWER WITH THE BREAK DOWN OF THE UPPER LEVEL RIDGE OVER THEIR PAST FEW RUNS. WILL LEAN TOWARD THE CONSENSUS SOLUTION FOR THE MOMENT...BUT WOULD NOT BE SURPRISED IF THE RIDGE HOLDS ON FOR A DAY LONGER THAN CURRENT DEPICTED. && .AVIATION... DETAILS IN EXACT TIMING AND LOCATION OF EXPECTED CONVECTION NEXT 24 HOURS COMPLICATE IMPACT ON AVIATION. BETTER RISK OF THUNDERSTORMS WILL BE ALONG BOUNDARY DROPPING SOUTH THROUGH MINNESOTA AND WISCONSIN LATE TODAY AND THIS EVENING. AM BANKING THAT THIS CONVECTION WILL SETTLE INTO REGION BY EARLY EVENING...DISSIPATING TO SCATTERED SHOWER ACTIVITY WELL INTO THE OVERNIGHT BEFORE DISSIPATING ALL TOGETHER. DUE TO UNCERTAINTIES DID NOT INTRODUCE EXACT MVFR TIMING FOR ANY STORMS YET BUT WILL BE MONITORED FOR SHORT FUSED UPDATES. COMPLEX OF STORMS COULD MATERIALIZE OVERNIGHT WEST OF FORECAST AREA AS WELL WHICH COULD IMPACT TAF SITES EARLY THURSDAY MORNING. AGAIN CONFIDENCE NOT HIGH ENOUGH TO INCLUDE AT THIS TIME. && SHEA .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && RIECK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1206 PM CDT WED JUN 20 2007 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-211100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 1206 PM CDT WED JUN 20 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT A COLD FRONT MOVING THROUGH CENTRAL MINNESOTA AND NORTHERN WISCONSIN TODAY MAY HELP TRIGGER THUNDERSTORMS THIS AFTERNOON AS IT MOVES SOUTHWARD. IF ENOUGH INSTABILITY DEVELOPS...STORMS MAY INITIALLY FORM ALONG AND NORTH OF INTERSTATE 94 BUT MAY BUILD BACK TO THE WEST OR ACTUALLY DEVELOP ACROSS SOUTHERN MINNESOTA TOWARDS EVENING. THE MAIN SEVERE WEATHER THREATS WOULD BE DAMAGING WINDS AND LARGE HAIL. TIMING STILL LOOKS ON TRACK FOR INITIAL DEVELOPMENT AROUND MID AFTERNOON FROM CENTRAL MINNESOTA INTO NORTH CENTRAL WISCONSIN AND THEN SPREAD SOUTHEAST IN TIME. STORMS COULD AFFECT AREAS CLOSER TO INTERSTATE 90 BY LATE IN THE AFTERNOON OR DURING THE EARLY EVENING HOURS WITH OTHER AREAS ACROSS NORTHEAST IOWA AND SOUTHWEST WISCONSIN MORE LIKELY TO SEE ANY STORMS DURING THE EVENING BEFORE STORMS RACE TO THE SOUTHEAST. ADDITIONAL THUNDERSTORMS ARE POSSIBLE DURING THE EARLY MORNING HOURS OF THURSDAY AS ANOTHER THUNDERSTORM COMPLEX MOVES EAST THROUGH THE REGION. A FEW OF THESE THUNDERSTORMS COULD ALSO PRODUCE SEVERE WEATHER INCLUDING REPORTS OF DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE FRONT WILL LINGER ACROSS THE AREA THROUGH FRIDAY NIGHT. SEVERAL THUNDERSTORM COMPLEXES ARE EXPECTED TO DEVELOP ACROSS THE DAKOTAS AND THEN MOVE EAST THROUGH THE REGION. THESE THUNDERSTORMS WILL HAVE THE POTENTIAL OF BEING SEVERE BUT EXACT TRACK AND TIMING WILL BE DIFFICULT TO NARROW DOWN INITIALLY. CHECK OUR OUTLOOKS CLOSELY OVER THE NEXT FEW DAYS DURING THIS ACTIVE PATTERN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. SPOTTERS MAY ALSO BE NEEDED FROM TIME TO TIME FROM LATE TONIGHT THROUGH FRIDAY NIGHT. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. SHEA
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
830 PM CDT WED JUN 20 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM HAIL 4 NW CHELSEA 45.32N 90.38W
06/20/2007 E1.75 INCH TAYLOR WI LAW ENFORCEMENT
GOLF BALL SIZE HAIL.
&&
DTJPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
841 PM CDT WED JUN 20 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0808 PM HAIL JUMP RIVER 45.36N 90.80W
06/20/2007 E0.75 INCH TAYLOR WI TRAINED SPOTTER
&&
DTJPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
844 PM CDT WED JUN 20 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM TSTM WND DMG 2 W JUMP RIVER 45.36N 90.84W
06/20/2007 TAYLOR WI LAW ENFORCEMENT
TREE DOWN AND BLOCKING HIGHWAY 73
&&
DTJPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
936 PM CDT WED JUN 20 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0903 PM HAIL 5 W STETSONVILLE 45.08N 90.42W
06/20/2007 E1.00 INCH TAYLOR WI PUBLIC
&&
DTJPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
132 AM CDT THU JUN 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0127 AM HAIL STRUM 44.55N 91.39W
06/21/2007 M1.25 INCH TREMPEALEAU WI LAW ENFORCEMENT
IN ADDITION TO THE HAIL...THE OFFICER ESTIMATED 50 MPH
WINDS
&&
BOYNEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
224 AM CDT THU JUN 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0218 AM HAIL ROCHESTER 44.01N 92.48W
06/21/2007 E0.50 INCH OLMSTED MN BROADCAST MEDIA
KTTC REPORTED PEA TO HALF INCH DIAMETER HAIL
&&
BOYNEThe La Crosse radar (KARX), 105 km away, was scanning. The volume nearest the first event began at 07:28 UTC.
6 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, June 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 31635, 31636, 31637, 31638, 31639, 31640, 31641.